|Lost a boyfriend got neutral about life
Jun 23, 2001
Dear Michael, Thanks for providing help to people who need help on this forum. I've read some of the advice you have given to others posting and it was compassionate and insightful. I hope that you will be able to help me with my question because its complex. I've know I've been positive for a few years and I though I was adjusting fairly well though I took the news very hard at the time. I havent been lucky in terms of medication side effects but I'm grateful to have options. Having grown up in the 80's I have seen the alternative. I met a man after I tested positive and I told him before we got intimate as much for me as for him. I wanted somthing real and witholding that info to me is dishonest and would ruin the budding relationship not to mention the though of him in any discomfort caused by me well I'd never. I thought the virus made the bond stronger but it must have been in my head. He is negative but fine with it because he said he loved me virus or not. I thought these were the most powerful words another person ever said to me. We exchanged rings and vows in the presence of friends. This is going to sound like an achy breaky heart bad country song so I'll be quick. I loved him and still love him more that I've loved anyone. He f***** around on me , and fell in love and tonight he's in someone elses bed. I've never loved another person so strongly and then hated him. I hated him for a while then I thought I toughened up and got wiser. I got a little less involved in life and I feel more neutral in general I guess . I didn't think I had changed very much but I have lost two close friendships in the course of a year and these friends have been around for over a decade. I used to be the friend people would call when they had a lucky break because I really was happy with them or the friend people would call if their mother was diagnosed with cancer because I was at the house , food in hand in a flash. That is changing and I don't like it. One friend told me he has seen a gradual change in my personality and that I have a ruthless streak he has never seen before. Now a second friend has said very similar things and I can't ignore it and blame them unless I want to lose all my very close friends. The issue I need help with is I don't see what they are talking about or I just don't remember what I was like before. How can I change somthing I cant really see? Also I have another complex problem. I have neuropathy so I have to take pain medications sometimes. Lately I have begun using them in doses larger than I was perscribed. Using them is having complications. For instance last night I took 4 narcotics and I didn't go to work today because I was up not wanting to waste the feeling by sleeping. This is hard to admit but I stole a bottle of promethazine with codiene syrup from a friend who made the mistake of telling me he had been perscribed it after a lung infection. I stole it after he felt better so I justified it and still do a bit by thinking he would toss it anaway. He thinks I'm a snake now I can see it in his eyes. I'd never steal anything before but I don't feel guilt like I used to there is no feeling between me and an action I see a glimmer of it and push it away and go I don't know numb. What is happening to me? I've tried talk therapy but left after the therapist started to see me like a family member who didn't make it. We both grew up in very bad situations and we got too close. I want to stop before I destroy everything I love in my life and before I self destruct. Please any words of advice would be cherished now. Thanks for the ear or the eye I should say. - Mike
| Response from Mr. Shernoff
You do have several very real problems and you do need the help of a mental health professional in order to overcome them. It sounds like you are developing a very serious drug problem that is one component of the problem and must be dealt with. Relying on drugs will only make you less able to figure out how to work on all the other issues that are currently troubling you.
I respect you for leaving your last therapist as it clearly sounded like it had stopped being an emotionally safe place for you. That was obviously the correct decision. But I hope that one bad experience with one unprofessional therapist will not prevent you from trying to find another therapist and resume the difficult work you have to do.
I agree that if you do not know what your friends are talking about it will be difficult to work on those issues, but that is precisely one of the things that a well trained therapist can help you learn to see and understand about yourself, and hopefully change so as not to drive the people you are close to away.
When you were talking about your partner I was confused. I hear that he is having sex with other men and is seeing another man. I also hear how hurt and angry this makes you. That is certainly understandable. There are many different knds of relationships. Did you and he have an agreement to be monogamous? If so then you certainly must be feeling betrayed by his behaviors. But since you say you have loved him so much, please think very carefully about whether this needs to be the deal breaker in terms of ending your relationship. Of course I am not clear whether or not he has told you he wants to end the relationship. In any case this situation alone is very painful and difficult for you.
Is there an AIDS service organization near where you live? If so I urge you to call them to inquire about support groups they may have. A group is an excellent place to get feedback form other people about behaviors that we have trouble identifying on our own.
I am also concerned that more than one person has told you that your personality has changed. I want you to tell your doctor about this. It is just possible that this may be in part caused either by the virus acting on your central nervous system or by side effects of any of the medications you are taking. It is very important that you discuss this with him or her to try and figure out if there may be a medical or medication cause that can be corrected.
I am sorry that you are going through such a difficult time and hope that things do begin to turn around for you. Best of luck.
Michael Shernoff, MSW
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.